Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2020, 4:53 PM MST for Cochise County, Graham County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2020, 4:53 PM MST (23:53 UTC)
- Expired
- Aug 15, 2020, 5:45 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 2696 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312
WUUS55 KTWC 152353
SVRTWC
AZC003-009-160045-
/O.NEW.KTWC.SV.W.0039.200815T2353Z-200816T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
453 PM MST Sat Aug 15 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Graham County in southeastern Arizona...
Northwestern Cochise County in southeastern Arizona...
* Until 545 PM MST.
* At 452 PM MST, a line of severe thunderstorms was located 11 miles
north of Benson north to southwest Graham County, moving southwest
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Benson, Muleshoe Ranch Preserve and Cascabel.
This includes the following highways...
Interstate 10 between mile markers 300 and 314.
Route 80 between mile markers 293 and 294.
Route 90 near mile marker 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3253 11043 3253 11013 3193 11015 3196 11040
TIME...MOT...LOC 2352Z 024DEG 13KT 3211 11028
HAIL...1.00IN
WIND...60MPH
$$
TGD2 follow-up statements
867
WWUS55 KTWC 160021
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
521 PM MST Sat Aug 15 2020
AZC009-160030-
/O.CAN.KTWC.SV.W.0039.000000T0000Z-200816T0045Z/
Graham-
521 PM MST Sat Aug 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAHAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has Southwestern
Graham County. Therefore, the warning has been cancelled.
LAT...LON 3237 11042 3237 11014 3193 11015 3196 11040
TIME...MOT...LOC 0020Z 024DEG 13KT 3202 11033
$$
AZC003-160045-
/O.CON.KTWC.SV.W.0039.000000T0000Z-200816T0045Z/
Cochise-
521 PM MST Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR NORTHWESTERN COCHISE COUNTY...
At 520 PM MST, a line of severe thunderstorms was located 5 miles
northwest of Benson, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Benson, Muleshoe Ranch Preserve and Cascabel.
This includes the following highways...
Interstate 10 between mile markers 300 and 314.
Route 80 between mile markers 293 and 294.
Route 90 near mile marker 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3237 11042 3237 11014 3193 11015 3196 11040
TIME...MOT...LOC 0020Z 024DEG 13KT 3202 11033
HAIL...1.00IN
WIND...60MPH
$$
TGD771
WWUS55 KTWC 160036
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
536 PM MST Sat Aug 15 2020
AZC003-160045-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-200816T0045Z/
Cochise-
536 PM MST Sat Aug 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 545 PM MST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3237 11042 3237 11014 3193 11015 3196 11040
TIME...MOT...LOC 0035Z 024DEG 13KT 3199 11035
$$
TGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 15, 2:30 PM MST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Sat Aug 15 2020 .SYNOPSIS...An extended period of excessive heat can be anticipated into next week as high pressure remains in the region. There might be a break in the heat from time-to-time as a chance of showers and thunderstorms remain in the forecast. The weather pattern will become favorable next week for a daily dose of thunderstorms more typical of the monsoon season. && .DISCUSSION...Upper level plots this morning showed that the 500 mb high has shifted west over the past 12-24 hours and was located west of Phoenix resulting in light E-NE flow over the area. PW values across the area were holding in the 1.20" to 1.35" range. At the surface dewpoints this afternoon ranged from the upper 40s to the lower 60s. Out west the gulf surge continues, depth around 4k feet per KYUX radar, with Yuma dewpoint around 70. Isolated showers and thunderstorms were developing early this afternoon over the higher terrain east of Tucson. These and additional thunderstorms that develop later this afternoon into this evening will propagate to the S-SW with Cochise and Santa Cruz counties seeing the best areal coverage. Can't rule out a few severe thunderstorms. Kept PoPs up overnight south of Tucson as outflows emanating from New Mexico pass through keeping elevated convection going. Sunday still has the look of a classic "rim shot" event with the upper high north of Las Vegas. Upper PoPs over the NBM guidance and added heightened wording like damaging winds and blowing dust to the forecast as storms develop over the higher terrain and propagate mainly to the SW into a hot boundary layer. SPC has portions of the area under marginal severe risk. Won't be surprised if a severe watch box is issued for portions of the area for the late afternoon to early evening hours. Isolated to low scattered coverage of thunderstorms Monday through Wednesday under east-northeast flow aloft with the upper high to our north. In the tropics Invest 95E will become a named storm as it moves to the NW toward the tip of Baja. This feature depending on its track could produce a surge of deep moisture up the gulf of California to enhance the chance of storm activity late in the week. Still plenty of uncertainty at this time. Record to near record highs continue this weekend with most of the area under Excessive Heat Warning. However highs today will not be as hot as the scorchers of the past two days. Potential for rim shots Thu/Fri. On the temperature side, still remaining hot with Excessive Heat Warning in effect until Monday. Might need to extend into Tue/Wed but at this time will hold off on that idea and see how conditions evolve over the next 24-36 hours. && .AVIATION...Valid through 17/00Z. SKC-FEW clouds at 10k-15k ft MSL west of KTUS. East of KTUS, FEW-SCT clouds at 10k-15k MSL becoming SCT-BKN aft 16/01Z. Isolated to scattered TSRA/SHRA from KTUS eastward thru 16/05Z, then a slight chance of -TSRA/-SHRA thru 16/14Z. SFC wind generally less than 12 kts thru the forecast period, except strong and gusty in the vicinity of thunderstorms. Strong TSRA development possible Sunday afternoon and evening, with areas of BLDU and TSRA wind gusts to 50+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are forecast the next 7 days, favoring areas south and east of Tucson. Temperatures will remain hot through the middle of the upcoming week, lowering several by next weekend. 20-foot winds will follow typical diurnal patterns with the exception of Monday and Tuesday when easterly winds are expected. Wind speeds will be less than 15 mph outside of any thunderstorm gusts. Through next Friday, daytime minimum relative humidity will generally be in the 12 to 22 percent range in the valleys and 20 to 30 percent in the mountains, with moderate to good overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST Sunday for AZZ503-509. Excessive Heat Warning until 8 PM MST Monday for AZZ501-502- 504>506. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 15, 2:29 PM MST, 2 hours 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 229 PM MST Sat Aug 15 2020 AZZ503-513-152215- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 229 PM MST Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 315 PM MST... At 229 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Parker Canyon Lake, or 20 miles east of Nogales, moving west at 10 mph. Half inch hail and wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3144 11076 3143 11051 3133 11049 3133 11076 TIME...MOT...LOC 2129Z 087DEG 9KT 3133 11060 GL
Special weather statement, Aug 15, 3:29 PM MST, 1 hour 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 329 PM MST Sat Aug 15 2020 AZZ503-513-152315- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 329 PM MST Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 415 PM MST... At 329 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles east of Nogales International Airport, or 15 miles east of Nogales, moving west at 10 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Kino Springs and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3149 11080 3147 11059 3133 11059 3133 11084 TIME...MOT...LOC 2229Z 085DEG 7KT 3138 11067 GL
Special weather statement, Aug 15, 4:08 PM MST, 45 minutes before
Special Weather Statement National Weather Service Tucson AZ 408 PM MST Sat Aug 15 2020 AZZ507-508-513-160000- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 408 PM MST Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 500 PM MST... At 408 PM MST, Doppler radar was tracking a strong thunderstorm near St. David, or near Benson, moving southwest at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Benson and St. David. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3209 11016 3191 10999 3177 11031 3204 11043 TIME...MOT...LOC 2308Z 058DEG 10KT 3196 11024 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 15, 2:29 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 15, 3:29 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 15, 4:08 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Aug 15, 4:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 15, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.